Alert archive / Texas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 113, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Aug 16, 2013, 4:41 PM CDT for Harris County, Montgomery County, Texas. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2013, 4:41 PM CDT (21:41 UTC)
- Expired
- Aug 16, 2013, 5:00 PM CDT
- In force
- 19 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Harris County, TX, Montgomery County, TX
The radar
The Houston radar (KHGX), 100 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 4:56 PM CDT | TSTM WND DMG | The Woodlands, TX | TREES AND BRANCHES DOWN AROUND THE WOODLANDS MALL AREA AND RESEARCH PARK DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1087 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
358 WUUS54 KHGX 162141 SVRHGX TXC201-339-162200- /O.NEW.KHGX.SV.W.0113.130816T2141Z-130816T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 441 PM CDT FRI AUG 16 2013 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MONTGOMERY COUNTY IN SOUTHEAST TEXAS... NORTH CENTRAL HARRIS COUNTY IN SOUTHEAST TEXAS... * UNTIL 500 PM CDT * AT 439 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES WEST OF CONROE...AND MOVING SOUTH AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... CONROE...TOMBALL...WILLIS...THE WOODLANDS...OAK RIDGE NORTH... PANORAMA VILLAGE...SHENANDOAH...WOODLOCH...THE WOODLANDS PAVILLION...LAKE CONROE DAM...AND CHATEAU WOODS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3035 9566 3042 9546 3019 9531 3009 9560 TIME...MOT...LOC 2139Z 339DEG 16KT 3032 9553 $$ 40
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:44 PM CDT, 57 minutes earlier.
Area forecast discussion, Aug 16, 3:44 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 344 PM CDT FRI AUG 16 2013 .DISCUSSION... POTENT SHORTWAVE CURRENTLY MOVING SE INTO THE REGION HAS TAPPED INTO REMAINING MOISTURE TO PRODUCE SCT SHRA/TSRA ACROSS THE NORTHERN PARTS OF THE REGION. SUSPECT THESE WILL INCREASE IN AREAL COVERAGE DURING THE NEXT COUPLE HOURS AND ASSOCIATED STORMS WILL PROBABLY COLLIDE WITH THE SEABREEZE THIS EVENING FOR FURTHER BRIEF ENHANCEMENT. AS WE SAW THE OTHER DAY...ISOLATED STRONG/SEVERE CELLS AND LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE IN THIS TYPE SCENARIO. EXPECT ACTIVITY TO DECLINE TOWARD MID EVENING. THIS SHORTWAVE WILL CARVE OUT A DEEPER MID LEVEL TROF ACROSS THE NORTHERN GULF AND LOOKS LIKE IT IS ALREADY DRAWING SOME OF THE MID/UPPER MOISTURE NORTHWARD FROM THE YUCATAN. THAT BEING SAID...THE LLVL CIRCULATION IS BEING LEFT EXPOSED WELL TO THE SW AND WITHOUT ANY CONVECTION. IN ORDER FOR SOMETHING TROPICAL TO DEVELOP WE'LL NEED TO GET SOME SUSTAINED CONVECTION GOING AROUND THE LLVL CENTER AND IF/WHEN THAT'LL HAPPEN IS QUITE QUESTIONABLE. LOOKING AT W/V IMAGERY...THERE IS A LOT OF MID/UPPER DRY AIR FROM WHERE THE CIRCULATION IS TO THE COAST OF MEXICO WHICH DOESN'T PROVE FAVORABLE IN THE SHORT TERM. STILL NOT OUT OF THE REALM OF POSSIBILITY ANOTHER SEPARATE CIRCULATION WILL DEVELOP FURTHER THE NE BUT WE'RE JUST START PLAYING THE "WHAT-IF" GAME AT THIS POINT. FWIW...HIGHER WIND WILL PROBABLY BE ENCOUNTERED FURTHER N W/ TIME. BOTTOM LINE REGARDING TROPICAL DEVELOPMENT - WE'LL JUST HAVE TO WAIT AND SEE IF A SUSTAINED & BETTER DEFINED LLVL CIRCULATION DEVELOPS. SO THE FCST UNCERTAINTY REMAINS FAIRLY HIGH. WILL CLOSELY FOLLOW ECMWF SENSIBLE WX SOLN IN THE MEANTIME WHICH SHOWS A DRY WEEKEND UNTIL WAVE AXIS & DEEPER MOISTURE MOVES CLOSER TO THE REGION MON & TUE. WILL INCREASE POPS OFFSHORE & CLOSER TO THE COAST DURING THAT PERIOD. TROF/WAVE/SYSTEM (AGAIN...ACCORDING TO ECMWF) SHOULD EVENTUALLY SLIDE WWD INTO MEXICO UNDER THE UPPER RIDGE TO THE WEST. THIS RIDGE THEN SHIFTS INTO THE CNTL PLAINS THRU THE REMAINDER OF NEXT WEEK...BUT GENERALLY NOT ALL THAT STRONG AND RATHER FLAT DOWN HERE. SO THINK DIURNAL ISO/SCT DAILY PRECIP REMAINS A POSSIBILITY. 47 && .MARINE... A WEAK STATIONARY FRONT IS EXPECTED TO PERSIST NEAR THE COAST OR JUST OFFSHORE THROUGH SATURDAY. THE MAIN IMPACT WILL BE ISOLATED TO SCATTERED SHOWERS MAINLY TONIGHT AND EARLY SATURDAY MORNING. CONDITIONS LATE THIS WEEKEND INTO EARLY NEXT WEEK WILL BE DETERMINED MAINLY ON WHETHER ANY TROPICAL DEVELOPMENT OCCURS IN THE GULF OF MEXICO AND ITS EVENTUAL TRACK. EVEN THOUGH THERE WAS A LOW-LEVEL CIRCULATION ON SATELLITE...THE CONVECTION TODAY SO FAR HAS BEEN ASSOCIATED WITH AN UPPER LOW LOCATED NORTH OF THE YUCATAN PENINSULA. MARINERS ARE ADVISED TO MONITOR THE SYSTEM OVER THE WEEKEND. 40 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 71 96 69 96 72 / 20 10 10 10 10 HOUSTON (IAH) 72 95 71 95 72 / 50 10 10 10 10 GALVESTON (GLS) 79 92 78 91 78 / 50 10 10 10 20 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. &&
Hazardous weather outlook, Aug 16, 3:54 PM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 354 PM CDT FRI AUG 16 2013 TXZ163-164-176>179-195>200-210>214-226-227-235>238-172100- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 354 PM CDT FRI AUG 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE MID EVENING HOURS. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS AND LOCALLY HEAVY DOWNPOURS. THIS WILL BE ESPECIALLY TRUE ALONG AND SOUTH OF INTERSTATE 10 WHERE INCOMING STORMS FROM THE NORTH WILL COLLIDE WITH THE SEABREEZE. PORTIONS OF THE HOUSTON METRO RUSH HOUR WILL BE AFFECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. PLEASE SUBMIT SEVERE WEATHER REPORTS TO OUR TWITTER ADDRESS @NWSHOUSTON. USE HASHTAGS #HOUWX AND #TXWX. GMZ330-335-350-355-370-375-172100- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- 354 PM CDT FRI AUG 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TONIGHT EXPECT SOME SHOWERS AND THUNDERSTORMS TO MOVE INTO THE REGION FROM THE NORTH LATER THIS EVENING. WINDS AND SEAS WILL BE HIGHER IN AND NEAR STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MARINERS SHOULD MONITOR THE LATEST MARINE FORECASTS FOR POSSIBLE TROPICAL DEVELOPMENT IN THE SOUTHERN OR CENTRAL GULF OF MEXICO. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 16, 2:11 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
211 PM CDT FRI AUG 16 2013
TXZ163-176-177-198-161945-
WALKER-MADISON-GRIMES-HOUSTON-
211 PM CDT FRI AUG 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MADISON...NORTHERN
WALKER...AND FAR SOUTHWESTERN HOUSTON COUNTIES...
AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MIDWAY...MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MADISONVILLE...MIDWAY...AND CRABBS PRAIRIE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3082 9546 3068 9579 3102 9595 3110 9580
3109 9577 3111 9577 3112 9575
TIME...MOT...LOC 1909Z 330DEG 24KT 3101 9582
40Special weather statement, Aug 16, 3:56 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 356 PM CDT FRI AUG 16 2013 TXZ177-178-199-162145- WALKER-SAN JACINTO-MONTGOMERY- 356 PM CDT FRI AUG 16 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WALKER...FAR WESTERN SAN JACINTO...AND MONTGOMERY COUNTIES... AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HUNTSVILLE STATE PARK...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NORTHWESTERN CONROE...SOUTHEASTERN HUNTSVILLE...WILLIS...PANORAMA VILLAGE...NEW WAVERLY...MONTGOMERY...HUNTSVILLE STATE PARK AND LAKE CONROE DAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3046 9529 3025 9560 3055 9577 3067 9554 TIME...MOT...LOC 2055Z 322DEG 15KT 3056 9557 40
Special weather statement, Aug 16, 4:02 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 402 PM CDT FRI AUG 16 2013 TXZ164-177>179-162130- TRINITY-POLK-WALKER-SAN JACINTO- 402 PM CDT FRI AUG 16 2013 ...SIGNIFICANT WEATHER ADVISORY FOR TRINITY...WESTERN POLK... EASTERN WALKER...AND SAN JACINTO COUNTIES... AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER POINT BLANK...OR 17 MILES WEST OF LIVINGSTON...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COLDSPRING...POINT BLANK...LAKE LIVINGSTON STATE PARK...SOUTHERN WEST LIVINGSTON...EVERGREEN AND OAKHURST. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3073 9536 3084 9520 3063 9494 3047 9519 TIME...MOT...LOC 2059Z 321DEG 15KT 3073 9523 40
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:11 PM CDT | Special Weather Statement | HGX | Walker | 34 min |
| Aug 16, 3:56 PM CDT | Special Weather Statement | HGX | Montgomery | 49 min |
| Aug 16, 4:02 PM CDT | Special Weather Statement | HGX | San Jacinto | 28 min |
| Aug 16, 4:19 PM CDT | Severe Thunderstorm Warning | HGX | Harris, Montgomery | 26 min |
| Aug 16, 4:58 PM CDT | Special Weather Statement | HGX | Harris | 17 min |
| Aug 16, 5:00 PM CDT | Severe Thunderstorm Warning | HGX | Harris, Montgomery | 15 min |
| Aug 16, 5:04 PM CDT | Severe Thunderstorm Warning | HGX | Harris, Montgomery | 26 min |
| Aug 16, 5:23 PM CDT | Special Weather Statement | HGX | Colorado | 67 min |
| Aug 16, 5:25 PM CDT | Special Weather Statement | HGX | Harris | 35 min |
| Aug 16, 5:30 PM CDT | Severe Thunderstorm Warning | HGX | Harris | 30 min |
| Aug 16, 5:37 PM CDT | Severe Thunderstorm Warning | HGX | Harris | 23 min |
| Aug 16, 5:58 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Matagorda, Wharton | 32 min |
| Aug 16, 5:59 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Harris | 31 min |
| Aug 16, 6:13 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Galveston, Harris | 32 min |
| Aug 16, 6:15 PM CDT | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Galveston, Harris | 60 min |
| Aug 16, 6:27 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Matagorda, Wharton | 33 min |
| Aug 16, 6:35 PM CDT | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Matagorda, Wharton | 115 min |
| Aug 16, 6:43 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Galveston, Matagorda, Wharton | 32 min |
| Aug 16, 6:51 PM CDT | Special Marine Warning | HGX | 114 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.